Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 211, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 4:53 PM CDT for Dent County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1998, 4:53 PM CDT (21:53 UTC)
- Expired
- Jul 27, 1998, 9:55 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Dent County, MO
The radar
The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 272154 FFWSGF MOC015-029-065-125-131-141-161-169-280255- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 453 PM CDT MON JUL 27 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN CENTRAL MISSOURI CAMDEN COUNTY IN CENTRAL MISSOURI DENT COUNTY IN SOUTH CENTRAL MISSOURI MARIES COUNTY IN CENTRAL MISSOURI MILLER COUNTY IN CENTRAL MISSOURI MORGAN COUNTY IN CENTRAL MISSOURI PHELPS COUNTY IN EAST CENTRAL MISSOURI PULASKI COUNTY IN CENTRAL MISSOURI * UNTIL 955 PM CDT * AT 450 PM LAW ENFORCEMENT CONTINUED TO REPORT FLOODING OF LOW WATER CROSSINGS AND SECONDARY ROADS ACROSS CENTRAL MISSOURI. * ALTHOUGH THE RAIN HAD ENDED IN THE WARNED COUNTIES THIS AFTERNOON... NUMEROUS LOW WATER CROSSINGS AND SECONDARY ROADS CONTINUED TO BE COVERED BY FLOOD WATERS. SOME BRIDGES HAVE BEEN WASHED OUT BY THE SWIFTLY FLOWING WATER. ADDITIONAL HEAVY RAINFALL WILL ALSO BE POSSIBLE AFTER MIDNIGHT. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. 6FIND ALTERNATE ROUTES. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:05 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 27, 2:05 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT MON JUL 27 1998 SHOWERS AND THUNDERSTORMS THAT OCCURRED OVER CENTRAL MISSOURI AND SOUTHWEST MISSOURI DISSIPATED EARLIER THAN ON SUNDAY. AMOUNTS WERE STILL HEAVY WITH ANOTHER 1 TO 3 INCHES OVER CENTRAL MISSOURI FROM THE TRUMAN LAKE REGION SOUTHEAST INTO THE SALEM AREA. ANY RAIN THAT DEVELOPS TONIGHT WILL LIKELY CAUSE FLASH FLOODING...ESPECIALLY IN CENTRAL MISSOURI. SURFACE FRONT HARD TO FIND...BUT APPEARS TO BE A LITTLE FURTHER NORTHWARD TODAY. LOW LEVEL JET LOOKS TO BE WEAKER TONIGHT WHICH WOULD LEAD TO LESS THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT. MODELS NOT MUCH HELP WITH NGM ONLY FORECASTING 20 PERCENT CHANCE OF RAIN TONIGHT WITH THE AVN SHOWING LESS THAN 20 PERCENT. PRECIPITABLE WATER REMAINS QUITE HIGH (1.83 AT SGF)...SO THREAT OF HEAVY RAIN WILL CONTINUE WITH ANY THUNDERSTORM DEVELOPMENT. WOULD LIKE TO CONTINUE FLASH FLOOD WATCH FOR TONIGHT BECAUSE OF THE SATURATED GROUND IN CENTRAL MISSOURI...BUT CUT BACK ON POPS TO 30 TO 40 PERCENT ACROSS THE CWA. 1ST PERIOD RECOMMENDATIONS...(FOR COORDINATION PURPOSES) FFA FOR ENTIRE AREA TONIGHT. COU GROUP...SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT...MAINLY AFTER MIDNIGHT. HEAVY RAIN POSSIBLE. LOW IN THE MIDDLE 60S. LIGHT WIND. SGF/UNO GROUP...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT...MAINLY AFTER MIDNIGHT. HEAVY RAIN POSSIBLE. LOW 70 TO 75. LIGHT WIND. JLN GROUP...PARTLY CLOUDY TONIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. HEAVY RAIN POSSIBLE. LOW 70 TO 65. LIGHT WIND. CCF SGF BB 070/088 072/090 073 24433 JLN BB 072/090 073/091 074 24323 JOHNSON
In the hours before
Special weather statement, Jul 27, 1:00 PM CDT, 3 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUL 27 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...ANOTHER ROUND OF HEAVY RAIN EXPECTED OVERNIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT ALONG AND NORTH OF A STATIONARY FRONT EXTENDING FROM NORTHERN OKLHOMA INTO SOUTHERN MISSOURI. THE HEAVIEST RAIN IS EXPECTED GENERALLY NORTH OF LINE FROM JOPLIN TO SPRINGFIELD TO ALTON. THE GROUND IN CENTRAL MISSOURI IS SATURATED FROM RAINFALL THE PREVIOUS TWO NIGHTS AND ANY ADDITIONAL RAINFALL WILL RESULT IN RAPID RUNOFF AND FLASH FLOODING. ALTHOUGH THUNDERSTORMS MAY PRODUCE HEAVY RAIN TONIGHT...THEY ARE EXPECTED TO STAY BELOW SEVERE LIMITS AND STORM SPOTTER ACTIVATION IS NOT EXPECTED. JOHNSON
Special weather statement, Jul 27, 4:20 PM CDT, 33 minutes before
MOZ055>058-067>071-079>083-091>092-097>098-106-272315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT MON JUL 27 1998 ...FLASH FLOOD WARNINGS CONTINUED UNTIL 500 PM FOR PORTIONS OF CENTRAL MISSOURI... ...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR CENTRAL AND SOUTH CENTRAL MISSOURI... AT 416 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE HEAVY RAINFALL EVENTS OVER THE PAST THREE DAYS HAVE PRODUCED FLOODING ACROSS CENTRAL MISSOURI. NUMEROUS SECONDARY ROADS CONTINUED TO BE IMPASSABLE DUE TO THE FLOOD WATERS. SOME BRIDGES HAD BEEN WASHED OUT DUE TO THE SWIFTLY FLOWING WATER. FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR AREAS ALONG AND NORTH OF A WARSAW TO HERMITAGE...CAMDENTON...WAYNESVILLE AND SALEM LINE UNTIL 500 PM. ALTHOUGH LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THIS EVENING... RUNOFF AND FLOODING OF LOW WATER CROSSINGS WILL CONTINUE. THE FLASH FLOOD WARNINGS WILL BE EXTENDED FOR MUCH OF CENTRAL MISSOURI DUE TO THE PERSISTENT FLOODING. THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH TONIGHT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI: BENTON CAMDEN DALLAS DENT HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS WEBSTER WRIGHT ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN KANSAS THIS EVENING AND MOVE INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE RECENT HEAVY RAINFALL HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN ABSORB... AND ADDITIONAL FLOODING IS LIKELY. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. MANY AREA RIVERS HAVE REACHED OR RISEN ABOVE BANKFULL DUE TO THE HEAVY RAIN. THOSE WITH PROPERTY AND/OR LIVESTOCK ALONG RIVERS IN THE WARNED AREA SHOULD TAKE ACTION NOW TO LIMIT HIGH WATER DAMAGE. IF TRAVELLING IN LOW AREAS ALONG THESE RIVERS...BE WATCHFUL FOR FLOODED ROADWAYS. SUTTON
Special weather statement, Jul 27, 4:20 PM CDT, 33 minutes before
MOZ055>058-067>071-079>083-091>092-097>098-106-272315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT MON JUL 27 1998 ...FLASH FLOOD WARNINGS CONTINUED UNTIL 500 PM FOR PORTIONS OF CENTRAL MISSOURI... ...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR CENTRAL AND SOUTH CENTRAL MISSOURI... AT 416 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE HEAVY RAINFALL EVENTS OVER THE PAST THREE DAYS HAVE PRODUCED FLOODING ACROSS CENTRAL MISSOURI. NUMEROUS SECONDARY ROADS CONTINUED TO BE IMPASSABLE DUE TO THE FLOOD WATERS. SOME BRIDGES HAD BEEN WASHED OUT DUE TO THE SWIFTLY FLOWING WATER. FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR AREAS ALONG AND NORTH OF A WARSAW TO HERMITAGE...CAMDENTON...WAYNESVILLE AND SALEM LINE UNTIL 500 PM. ALTHOUGH LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THIS EVENING... RUNOFF AND FLOODING OF LOW WATER CROSSINGS WILL CONTINUE. THE FLASH FLOOD WARNINGS WILL BE EXTENDED FOR MUCH OF CENTRAL MISSOURI DUE TO THE PERSISTENT FLOODING. THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH TONIGHT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI: BENTON CAMDEN DALLAS DENT HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS WEBSTER WRIGHT ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN KANSAS THIS EVENING AND MOVE INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE RECENT HEAVY RAINFALL HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN ABSORB... AND ADDITIONAL FLOODING IS LIKELY. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. MANY AREA RIVERS HAVE REACHED OR RISEN ABOVE BANKFULL DUE TO THE HEAVY RAIN. THOSE WITH PROPERTY AND/OR LIVESTOCK ALONG RIVERS IN THE WARNED AREA SHOULD TAKE ACTION NOW TO LIMIT HIGH WATER DAMAGE. IF TRAVELLING IN LOW AREAS ALONG THESE RIVERS...BE WATCHFUL FOR FLOODED ROADWAYS. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:00 PM CDT | Flash Flood Warning | SGF | Morgan | 3 hr |
| Jul 27, 12:59 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
| Jul 27, 12:59 AM CDT | Flash Flood Warning | SGF | Maries | 6 hr |
| Jul 27, 3:04 AM CDT | Flash Flood Warning | SGF | Benton | 4 hr |
| Jul 27, 3:04 AM CDT | Flash Flood Warning | SGF | Dent, Phelps | 4 hr |
| Jul 27, 5:21 AM CDT | Flash Flood Warning | SGF | Dent, Maries, Phelps, Pulaski | 6 hr |
| Jul 27, 5:21 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 6 hr |
| Jul 27, 5:21 AM CDT | Flash Flood Warning | SGF | Miller | 6 hr |
| Jul 27, 7:37 AM CDT | Flash Flood Warning | SGF | Hickory | 4 hr |
| Jul 27, 11:19 AM CDT | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| Jul 27, 11:19 AM CDT | Flash Flood Warning | SGF | Dent | 6 hr |
| Jul 27, 11:19 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 6 hr |
| Jul 27, 11:19 AM CDT | Flash Flood Warning | SGF | Hickory | 6 hr |
| Jul 27, 4:53 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Miller, Morgan | 5 hr |
| Jul 27, 4:53 PM CDT | Flash Flood Warning | SGF | Maries, Phelps, Pulaski | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.